Nebraska, 2013

Hail in Nebraska, August 6, 2013

August 6, 2013 · NWS OAX · 3 events in 3 counties and zones

Isolated severe thunderstorms dropped hail across portions of northeast Nebraska. The storms developed near a cold front which moved into a moderately unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms dropped hail across portions of northeast Nebraska. The storms developed near a cold front which moved into a moderately unstable environment. Upper level wind shear was strong enough to sustain a few updrafts to produce severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 5:27 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 6, 5:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT TUE AUG 6 2013

.AVIATION...00Z TAFS FOR KOFK...KLNK AND KOMA.

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT WILL AFFECT KOFK FOR
THE FIRST COUPLE HOURS OF TAF CYCLE BEFORE MOVING OFF TO THE
SOUTHEAST. THEN KOMA AND KLNK WILL SEE THUNDERSTORMS IN THE 02Z
THROUGH 07Z WINDOW. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
ALONG THIS FRONT STRETCHING FROM WEST TO EAST ACROSS EASTERN
NEBRASKA. ASSOCIATED IFR CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS...AND LARGE HAIL WITH WIND GUSTS TO 50KT ARE
POSSIBLE IN ISOLATED STORMS.

AFTER FRONT MOVES SOUTH OF TAF SITES AFTER 07Z...VFR CONDITIONS
ARE EXPECTED THROUGH WEDNESDAY AFTERNOON WITH NORTH TO NORTHEAST
WINDS AVERAGING 10 TO 15KT AND SCATTERED CLOUDS NEAR FL040.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT TUE AUG 6 2013/

DISCUSSION...

MODELS IN PRETTY GOOD AGREEMENT LARGE SCALE WILL BEGIN TO
TRANSITION LATER THIS WEEK WHEN DOME OF HIGH PRESSURE BUILDS OVER
THE CONUS AND BREAKS DOWN STAGNANT UPPER TROFS OFF THE WEST COAST
AND ERN CANADA. ECM AND CMC ENSEMBLES SUPPORT THIS AS WELL.
HOWEVER...DESPITE THE HIGH BUILDING IN...NOT MUCH TEMP RECOVERY
PROGGED THRU THIS WEEKEND AS MAX TEMPS OVERALL WILL REMAIN
SLIGHTLY BELOW NORM OVER MOST OF THE CNTRL PLAINS...DAKOTAS...AND
UPPER MIDWEST.

THIS AFT AND TONIGHT...MOST OF THE REGION IS UNDER A SLGT RISK FOR
SVR STORM DEVELOPMENT. ALL THIS IN PART TO A SHORT WAVE TROF
DROPPING DOWN THE DAKOTA DRAGGING A COLD FRONT INTO THE CNTRL
PLAINS. HAVE NOTICED THOUGH LATEST MODELS HAVE SLOWED THE BNDRY DOWN
QUITE A BIT COMPARED TO YESTERDAYS RUN AND NOW ADVERTISE THE FRONT NOT
MAKING IT TO THE NRN CWA UNTIL LATE AFTN. THE ENVIRONMENT LEADING
UP TO FROPA WILL BE QUITE MOIST...PRECIP WATER 1.5-2" WITH KI OVER
50. INSTABILITY PARAMETERS ALSO QUITE STOUT...MU CAPE 5000
J/KG...LI -12...TT NEAR 60. WIND SHEAR ALSO QUITE STRONG WITH EFF
SHEAR VALUES AROUND 60KT. PARAMETERS ARE PRIME FOR SC STORMS TO
DEVELOP WITH HAIL THE INITIAL PRIMARY THREAT. LATER ON THEN STORMS
SHOULD EVOLVE TO AN ORGANIZED COMPLEX WITH DAMAGING WINDS BECOMING
THE MAIN THREAT. ALSO PER EFF SRH PROGS...CANNOT TOTALLY DISCOUNT
A FEW TORNADIC STORMS EARLY ON.

AS THE FRONT SINKS DEEPER INTO THE CNTRL PLAINS...THEN STALLS SOUTH
OF THE CWA THRU THRU THIS WEEKEND. MEANWHILE MODELS SHOW A SECONDARY
SURGE OF COOL AIR DROPPING DOWN THRU THE NRN PLAINS/UPPER MIDWEST ON
THURSDAY  EARLY NEXT WEEK THEN...SFC BNDRY BEGINS TO SLOWLY SHIFT
EAST IN RESPONSE TO AFOREMENTIONED ALTERING LARGE SCALE FLOW.

OTHERWISE HEADING INTO AND THRU THIS WEEKEND...PCPN CHANCES STILL
REVOLVING AROUND MIGRATING SFC BNDRY AS WELL AS A SERIES OF VORT
MAXES. MODELS ADVERTISE THE SFC FRONT SLOWING DOWN...THEN MEANDERING
INVOF THE WRN/SRN CWA THE REST OF THE FCST PD.  THUS EXPECT THAT IS
WHERE BEST CHANCES FOR RAIN WILL GENERALLY BE FOUND.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Aug 6, 4:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE AUG 6 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
OUTLOOK AREA THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS.

A COUPLE OF AREAS OF POTENTIAL THUNDERSTORM DEVELOPMENT WILL HAVE
TO BE WATCHED THIS EVENING. ONE AREA OF CONCERN IS OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA...AHEAD OF A WEAK COLD FRONT.
MODEST INSTABILITY IS AVAILABLE HERE...WITH STRONG SHEAR NEAR A
MID LEVEL JET STREAM. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE
COLD FRONT FROM NEAR NELIGH TO WAYNE LATE THIS AFTERNOON...THEN
SPREAD EAST AND SOUTHEAST DURING THE EVENING.

THE OTHER AREA OF CONCERN IS OVER EAST CENTRAL AND SOUTHEAST
NEBRASKA...AS WELL AS SOUTHWEST IOWA. IN THIS AREA...INSTABILITY
IS HIGH WITH MODERATE SHEAR. HOWEVER LOW LEVEL CONVERGENCE IS
WEAK...WITH NO DEFINED FRONTAL BOUNDARIES TO KICK THINGS OFF. BUT
GIVEN THE HIGH INSTABILITY...SOME STORMS COULD BUBBLE UP DURING
THE LATE AFTERNOON AND EARLY EVENING. THE MORE LIKELY SCENARIO IS
FOR STORMS TO FIRE AS THIS COLD FRONT MOVES INTO THIS AREA LATER
IN THE EVENING.

ANY STORMS THAT DO FIRE OVER THE OUTLOOK AREA THROUGH THIS EVENING
HAVE THE POTENTIAL TO BECOME SEVERE. THE FOCUS WILL SHIFT TO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AFTER MIDNIGHT AS THE COLD
FRONT PUSHES SOUTH...WITH MOST POTENTIAL SEVERE WEATHER WANING
TOWARD MORNING. A FEW STORMS COULD LINGER IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA ON WEDNESDAY...BUT SEVERE STORMS ARE NOT
EXPECTED THEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT AS THE COLD FRONT THAT WILL MOVE SOUTH OF US ON WEDNESDAY
LIFTS BACK NORTH. THEN MORE THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER ALL OF
THE OUTLOOK AREA...THEN ONLY IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA AFTER MIDNIGHT.

In the hours before

Special weather statement, Aug 6, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT TUE AUG 6 2013

NEZ031-032-070000-
STANTON NE-MADISON NE-
614 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON AND
NORTHEASTERN MADISON COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATTLE CREEK...OR 10 MILES WEST OF
NORFOLK...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON AND BATTLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4210 9756 4209 9746 4202 9728 4192 9732
      4189 9736 4182 9746 4205 9775
TIME...MOT...LOC 2311Z 301DEG 15KT 4205 9762

SMITH

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Madison

When
August 6, 5:45 PM CST to 5:48 PM CST
Where
Madison County, 1.72 mi NE of Enola
Measured
1.5 in hail
Reported by
Public
Coordinates
41.920, -97.460

Hail, Stanton

When
August 6, 6:17 PM CST to 6:19 PM CST
Where
Stanton County, 8.85 mi SSW of Stanton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.830, -97.290

Hail, Colfax

When
August 6, 6:37 PM CST to 6:39 PM CST
Where
Colfax County, Howells
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458681, 458682, 458683.